Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Beta-blockers are history…

Posted Jul 23 2012 6:34am

Nebivolol (the beta-blocker), is out of my life. Not because the over-hyped respiratory problems – they just didn’t happen – but simply, for me, at least, because it’s toxic.

I won’t go over my juggling of the dose trying to find one that worked properly, as it’s been covered previously, culminating yesterday when I took 1.25mg twice, 12 hours apart, rather than one 2.5mg dose in the morning, which had worn off after about 10 hours (the half-life of this drug can vary wildly, which frankly is absurd, as there seems no way of achieving stability with it; not for me, anyway, and stability in treating heart failure is essential).

Very early this morning – no idea the time, I felt so ill I didn’t think to check (or, if I did, I’ve forgotten), I woke feeling so nauseous I thought I was dying, and wouldn’t have minded too much. As a 26-year ME veteran, nausea is nothing new (think being sea-sick combined with your worst-ever hangover and you’re just about getting close), but last night was so far off that scale it was in a different universe.

I spent god knows how long, sitting on the toilet, clutching a bucket, and wondering which end was going to let go first. In the event, neither did – I might feel better now if it had.

I’ve checked my temperature, and it’s fine (fine for me, which is half a degree C below normal).

My heart rate, a few minutes ago, was 78 and strong. Presumably Nebivolol is still in my system to some degree. If not then the calcium channel blocker, Adizem, is doing better than I anticipated.

The only conclusions I can draw from the events of the past few days, and last night, is that my response to Nebivolol is wildly variable, both in efficacy (the first time I reduced the dose by half it drove my 95-100bpm tachycardia down to 50-ish bpm bradycardia, which wasn’t repeated subsequently), and in toxicity, and that the latter is cumulative.

In addition, in chronic heart failure, which after 18 months must surely include.

me, it can cause swelling of feet and ankles (it has), as well as intolerance  of the drug, and that, too, has clearly happened.

I’m taking no more of it, and my gut reaction, when first offered it – that the risk was too great – has been born out in spades.

Would a different beta-blocker be any better? I don’t know, and right now I have no interest in finding out, but when it was delivered I was asked if I’d enrol in a feedback programme, which I did, which, in the light of subsequent events, makes me think that there are actually problems with this drug. I’ve taken several new drugs in the past, including my Serevent inhaler and Phyllocontin Continus and never been asked for my feedback, so clearly something is going on. In the case of the latter, though, I was closely monitored for several months, as the difference between an actively therapeutic dose and a toxic one is tiny (this is a drug that even I wouldn’t get creative with!).

My Digoxin should be here tomorrow, but that can wait until I feel a lot better – taking too soon would just confuse the issue, the way things have turned out, plus I want to get a clear view of just how effective Adizem can be alone.


Post a comment
Write a comment:

Related Searches